Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 161, NWS Midland/Odessa, TX

May 27, 2015Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2015, 5:49 PM CDT for Pecos County, Reeves County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 5:49 PM CDT (22:49 UTC)
Expired
May 27, 2015, 6:30 PM CDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS54 KMAF 272249
SVRMAF
TXC371-389-272330-
/O.NEW.KMAF.SV.W.0161.150527T2249Z-150527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR B F GOODRICH
  TESTING TRACK...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  COYANOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3137 10313 3136 10307 3137 10307 3138 10305
      3124 10289 3110 10301 3109 10322 3126 10332
TIME...MOT...LOC 2248Z 238DEG 9KT 3122 10319

HAIL...1.25IN
WIND...60MPH

$$

AHLUCHAN
1 follow-up statement
314 
WWUS54 KMAF 272313
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT WED MAY 27 2015

TXC371-389-272330-
/O.CON.KMAF.SV.W.0161.000000T0000Z-150527T2330Z/
PECOS TX-REEVES TX-
613 PM CDT WED MAY 27 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
REEVES AND EXTREME NORTH CENTRAL PECOS COUNTIES UNTIL 630 PM CDT...

AT 608 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COYANOSA...AND
MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COYANOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 3129 10327 3137 10314 3136 10307 3137 10307
      3138 10305 3124 10289 3118 10303 3119 10318
TIME...MOT...LOC 2313Z 255DEG 9KT 3125 10313

HAIL...1.25IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:47 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 27, 2:47 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT Wed May 27 2015

.DISCUSSION...

The dryline is along the terrain of the Davis and Guadalupe
Mountains this afternoon.  An upper level trough is over the western
conus with the CWA under west to southwest flow aloft.  A surface
trough is developing across far West Texas and a shortwave trough is
expected to move over the area later this afternoon.  Upper level
lift is expected to be rather impressive later today according to
the NAM80 with 500 mb omega values enhanced over the Trans Pecos and
a vorticity maximum over this same area.  Mid-level lapse rates will
be good this afternoon and early evening with values of 8+ degrees
C/km for some places.  Surface CAPE values according to the NAM12
are very impressive this afternoon with many places having values of
4000+ J/kg.  Bulk shear values of 35 - 40 kts on the NAM12 in
addition to the previously mentioned conditions will be sufficient
for severe thunderstorms to develop beginning this afternoon.  High
temperatures for today are expected to be similar to yesterday.

The storms that develop today are expected to continue into the
overnight period.  CAPE values will decrease throughout the night
but will still remain good, and upper lift will still be enhanced
over the area as shortwaves move overhead so severe storms will
remain possible through the night.  Mid-level lapse rates will be 8+
degrees C/km across a large portion of the area by 12z Thursday
providing great instability.  It is possible that an MCS similar to
Monday morning could develop during the early to mid morning hours
on Thursday.  Severe weather will likely develop/continue into
Thursday afternoon given good mid-level lapse rates, widespread CAPE
values of 4000+ J/kg, and sufficient bulk shear.  Storm development
during the afternoon hours on Thursday will depend on whatever
develops during the early morning hours and the
boundaries/conditions left as a result of this convection.  The 12z
run of the NAM12 doesn't have any precipitation across the CWA at
06z Friday, but both the GFS and ECMWF indicate very heavy precip
across the eastern half of the CWA at this time.  Might need a Flash
Flood Watch for this time period but do not have enough confidence
to issue one at this point.

Rain and storm chances will decrease by Friday afternoon but will
still be possible given that a dryline will be present.  A cold
front associated with an upper trough moving over the Upper Midwest
will push into the CWA Saturday morning.  Lift along this front will
once again increase precipitation chances across the area for
Saturday.  Highs on Saturday will cool into the mid 70s to mid 80s
across the area as a result of this front and the associated
precipitation.  Rain and storms will remain possible across the
higher terrain on Sunday afternoon as a result of the front.
Temperatures on Sunday are expected to remain cool as the surface
ridge will be across the area.  Rain chances will still be present
but will significantly decrease Monday through Wednesday of next
week as an upper ridge builds over the region.  Temperatures will
also increase to near normal values during this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 67  83  66  90  /  40  50  40  10
BIG SPRING TX              69  83  68  88  /  40  50  50  20
CARLSBAD NM                63  91  58  94  /  40  40  30  10
DRYDEN TX                  74  86  69  87  /  30  50  50  20
FORT STOCKTON TX           69  86  66  93  /  40  50  40  20
GUADALUPE PASS TX          62  87  58  89  /  40  30  20  10
HOBBS NM                   63  82  63  90  /  40  50  40  10
MARFA TX                   60  83  53  87  /  40  40  30  30
MIDLAND INTL AIRPORT TX    69  83  68  90  /  40  50  50  20
ODESSA TX                  69  83  67  91  /  40  50  50  10
WINK TX                    70  87  66  96  /  40  50  40  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/80

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 27, 3:33 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT WED MAY 27 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-282045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT WED MAY 27 2015 /233 PM MDT WED MAY 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...A FEW STRONG TO SEVERE...ARE
FORECAST FOR MAINLY THE TRANS-PECOS REGION OF WEST TEXAS THIS AFTERNOON
AND EVENING. THE STRONGEST OF THESE STORMS WILL PRODUCE HAIL TO
THE SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH. LOOK FOR
THUNDERSTORM ACTIVITY TO DIMINISH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES OF THUNDERSTORMS CAN BE EXPECTED TO CONTINUE ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND. THURSDAY APPEARS
TO BE THE DAY WITH THE GREATEST CHANCES FOR SEVERE THUNDERSTORMS. THESE
STORMS WILL PRODUCE LARGE HAIL...HEAVY RAINFALL...DAMAGING WINDS...AND
POSSIBLY A FEW TORNADOES. THE THREAT WILL SHIFT TO HEAVY RAINFALL THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 27, 5:05 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT WED MAY 27 2015

TXZ058-067-272245-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
505 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL REEVES AND WESTERN WARD COUNTIES UNTIL 545 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 21 MILES SOUTHWEST OF PYOTE OR
JUST SOUTHEAST OF PECOS AT 505 PM CDT...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3164 10341 3160 10305 3130 10334 3136 10352
TIME...MOT...LOC 2205Z 200DEG 13KT 3136 10340
Special weather statement, May 27, 5:24 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 PM CDT WED MAY 27 2015

TXZ058-272315-
REEVES COUNTY AND UPPER TRANS PECOS-
524 PM CDT WED MAY 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL REEVES COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF VERHALEN AT 524 PM
CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3138 10361 3114 10340 3106 10372 3117 10386
TIME...MOT...LOC 2224Z 248DEG 16KT 3114 10373

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:05 PM CDTSpecial Weather StatementMAFWard40 min
May 27, 5:24 PM CDTSpecial Weather StatementMAFReeves51 min
May 27, 5:36 PM CDTSevere Thunderstorm WarningMAFCulberson, Reeves39 min
May 27, 6:07 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves38 min
May 27, 6:16 PM CDTSpecial Weather StatementMAFWard44 min
May 27, 6:23 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward67 min
May 27, 6:34 PM CDTSevere Thunderstorm WarningMAFBrewster56 min
May 27, 6:42 PM CDTSevere Thunderstorm WarningMAFLoving63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.